Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 46, NWS New Orleans, LA

July 2, 2009Hancock County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jul 2, 2009, 6:54 PM CDT for Hancock County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 6:54 PM CDT (23:54 UTC)
Expired
Jul 2, 2009, 7:16 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 022354
TORLIX
MSC045-030030-
/O.NEW.KLIX.TO.W.0046.090702T2354Z-090703T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
654 PM CDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PEARLINGTON...OR 8 MILES WEST OF WAVELAND...MOVING SOUTH AT 5 MPH.

* THIS STROM IS NOT EXPECTED TO AFFECT ANY LARGE POPULATED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3021 8943 3019 8942 3018 8944 3019 8946
      3018 8951 3020 8952 3019 8956 3026 8962
      3033 8962 3034 8941 3026 8940
TIME...MOT...LOC 2353Z 358DEG 4KT 3025 8951

$$
1 follow-up statement
000 
WWUS54 KLIX 030016
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
716 PM CDT THU JUL 2 2009

MSC045-030026-
/O.CAN.KLIX.TO.W.0046.000000T0000Z-090703T0030Z/
HANCOCK MS-
716 PM CDT THU JUL 2 2009

...THE TORNADO WARNING FOR SOUTHERN HANCOCK COUNTY IS CANCELLED...

THE THUNDERSTORM PRODUCING A TORNADO OVER SOUTHWEST HANCOCK COUNTY 
HAS MOVED SOUTH AND DISSIPATED.

LAT...LON 3021 8943 3019 8942 3018 8944 3019 8946
      3018 8951 3020 8952 3019 8956 3026 8962
      3033 8962 3034 8941 3026 8940
TIME...MOT...LOC 0016Z 354DEG 13KT 3016 8950

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:24 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 2, 3:24 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT THU JUL 2 2009

.SHORT TERM...
A FEW THUNDERSTORMS MANAGED TO DEVELOP IN THE COASTAL MARSHES THIS
AFTERNOON WITH SOME PROPAGATION NOTED BEHIND THE OUTFLOW
BOUNDARIES EMANATING NORTHWARD. THIS MAY INDUCE MORE COVERAGE
THROUGH 7 PM ACROSS THE LOWER PARISHES. ISOLATED SHOWERS STARTING
TO DEVELOP IN THE INTERIOR PARISHES AND PEARL RIVER COUNTY BUT
THEY REMAIN SMALL AND SHORT-LIVED WHILE MOVING SOUTHEAST.
MEANWHILE...TEMPERATURES ARE RUNNING 95 TO 100 ACROSS MUCH OF THE
AREA THIS AFTERNOON AND SHOULD DO SO AGAIN FRIDAY AND SATURDAY.
WEAK FRONTAL ZONE NORTH OF THE FORECAST AREA SHOULD SETTLE
SOUTHWARD FRIDAY BUT HAVE LITTLE IMPACT ASIDE FROM POSSIBLY
FOCUSING CONVECTION SOMEWHAT MORE EFFICIENTLY IF LAKE AND GULF
BREEZES BECOME INVOLVED. WILL ONLY MAINTAIN 10 PERCENT POPS FOR
FRIDAY THOUGH SOME UPWARD ADJUSTMENT MAY BE WARRANTED IF SOUNDINGS
START SHOWING DEEPER LAYERED MOISTURE. WEST WINDS ALOFT WILL LIMIT
MOISTURE DEPTH CONSIDERABLY. 24

.LONG TERM...
THE OVERALL TREND SHOULD BE FOR GRADUAL DEEPENING OF TROPICAL
MOISTURE OVER THE REGION TO BRING RAIN CHANCES BACK TO NORMAL
DAILY 30-40 PERCENT BY MONDAY AND TUESDAY. MEANWHILE...VERY HOT
TEMPERATURES AND LIMITED CONVECTIVE RELIEF SHOULD CONTINUE THROUGH
SATURDAY WITH GRADUAL IMPROVEMENT DAY-TO-DAY THROUGH WEDNESDAY. 24

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DRY HIGH PRESSURE
LINGERS OVER THE AREA INHIBITING CONVECTION. A FEW ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EXTREME
SOUTHEAST LOUISIANA...BUT THE CHANCES OF RAIN AT ANY GIVEN LOCATION
REMAIN TOO LOW TO MENTION IN THE TAF. WEST OR SOUTHWEST WINDS OF
AROUND 10 KTS WILL CALM OVERNIGHT BEFORE BECOMING NORTHWEST AROUND 5
KTS IN THE MORNING AS A WEAK FRONTAL TROUGH STALLS JUST NORTH OF THE
AREA. 95

&&

.MARINE...
EXPECT WINDS TO REMAIN GENERALLY IN THE 5 TO 10 KT RANGE WITH SEAS
OF 1 TO 2 FEET THROUGH THE FOURTH OF JULY HOLIDAY. AS A WEAK FRONT
APPROACHES THE AREA...WIND SPEEDS WILL INCREASE SLIGHTLY WITH SEAS
ALSO BUILDING IN RESPONSE. DO NOT ANTICIPATE ANY HEADLINES AT THIS
TIME...BUT MARINERS SHOULD BE AWARE THAT AS THE FRONT STALLS OVER
THE COASTAL WATERS...THERE WILL BE ENHANCED CHANCES OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY. WINDS AND SEAS WILL BE
HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. 95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71 101  73 101 /  10  10  10  10
BTR  77 101  77 100 /  10  10  10  10
MSY  79  98  79  98 /  10  10  10  10
GPT  80  97  78  96 /  10  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
95/DM
Hazardous weather outlook, Jul 2, 5:36 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
536 PM CDT THU JUL 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-032245-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
536 PM CDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
ACROSS PORTIONS OF SOUTH MISSISSIPPI...AND EAST CENTRAL...SOUTH
CENTRAL...AND SOUTHEAST LOUISIANA. THE VERY HOT TEMPERATURES AND
HUMID CONDITIONS COMBINED WITH AN UPPER LEVEL DISTURBANCE AND
WEAK SURFACE FRONT WILL FUEL ISOLATED STRONG TO SEVERE
THUNDERSTORMS THROUGH 8 OR 9 PM. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
UP TO QUARTER SIZE. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME WILL ALSO
OCCUR WITH SOME OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH HIGHS
IN THE 90S TO NEAR 100 DEGREES AND HEAT INDICES IN THE 105 TO 110
DEGREE RANGE.

AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY THROUGH
WEDNESDAY OF NEXT WEEK AS A WEAK COLD FRONT STALLS ALONG THE GULF
COAST. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

22/TD

In the hours before

Special weather statement, Jul 2, 4:02 PM CDT, 2 hours 52 minutes before
LAZ039-MSZ077-022200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING WASHINGTON PARISH...
PEARL RIVER COUNTY...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF POPLARVILLE...OR ABOUT 5
MILES EAST OF ANGIE...MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  VARNADO AND 8 MILES NORTH OF CROSSROADS BY 500 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 4:13 PM CDT, 2 hours 41 minutes before
LAZ037-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENSBURG...OR ABOUT 5 MILES SOUTHEAST OF
GREENSBURG...MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTPELIER BY 515 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 4:30 PM CDT, 2 hours 24 minutes before
LAZ040-MSZ077-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING PEARL RIVER
COUNTY...ST. TAMMANY PARISH...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF PICAYUNE...OR ABOUT 5 MILES
SOUTHEAST OF BUSH. THE THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL ST. TAMMANY PARISH AT 440 PM

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 5:06 PM CDT, 1 hour 48 minutes before
MSZ081-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
506 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING HARRISON COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF ST. MARTIN...OR ABOUT 13 MILES
NORTH OF BILOXI...MOVING SOUTHEAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF BILOXI BY 600 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Local storm report, Jul 2, 6:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 NW PICAYUNE           30.58N 89.74W
07/02/2009  E0.88 INCH       PEARL RIVER        MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED ON HIGHWAY 43 NEAR PINE GROVE
            ROAD.

0529 PM     TSTM WND DMG     5 ENE PICAYUNE          30.56N 89.60W
07/02/2009                   PEARL RIVER        MS   EMERGENCY MNGR

            SMALL TREES DOWN AND SIDING PEELED OFF A STRUCTURE ON F Z
            GOSS ROAD.

0542 PM     HAIL             6 S BOGALUSA            30.70N 89.86W
07/02/2009  E0.75 INCH       WASHINGTON         LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED PENNY SIZE HAIL AND STRONG
            WINDS ON HIGHWAY 21.

&&

22
Special weather statement, Jul 2, 6:11 PM CDT, 43 minutes before
MSZ080-081-022345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
611 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING HANCOCK COUNTY...
HARRISON COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIAMONDHEAD...OR ABOUT OVER DIAMONDHEAD...
MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  WAVELAND BY 635 PM...
  BAY ST. LOUIS AND PASS CHRISTIAN BY 640 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:17 PM CDTSevere Thunderstorm WarningLIXPearl River58 min
Jul 2, 5:27 PM CDTSevere Thunderstorm WarningLIXHancock43 min
Jul 2, 6:17 PM CDTSevere Thunderstorm WarningLIXHancock58 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.